Hail, Stevens
- When
- June 13, 6:28 AM CST
- Where
- Stevens County, 1.19 mi NE of Morris
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 45.590, -95.910
A sunrise thunderstorm near Morris, Minnesota produced nickel size hail as a few storms moved across the area. During the afternoon of Tuesday, June 13th, a Supercell type storm developed near Montevideo in west central Minnesota, and moved north.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A sunrise thunderstorm near Morris, Minnesota produced nickel size hail as a few storms moved across the area.
During the afternoon of Tuesday, June 13th, a Supercell type storm developed near Montevideo in west central Minnesota, and moved north. It produced two tornadoes near Morris. Several other reports of downed trees were noted in Douglas County as the tornado dissipated but straight line winds developed from the outflow. Later that evening, a line of thunderstorms moved from eastern South Dakota, into west central Minnesota, and eventually across southern Minnesota, and into west central Wisconsin. Although most of the reports were sub-severe with some damage near Bellingham, or in far western Lac Qui Parle County, this line redeveloped west of the Twin Cities. As the storm intensified, it produced several severe wind gusts that caused trees and power lines to blow down around the Twin Cities metro area. A few more significant damage reports came from central Scott, and central Dakota counties where a shed was blown down, and some structural damage near Farmington, and Vermillion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 13, 5:16 AM CST, 1 hour 12 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 616 AM CDT Tue Jun 13 2017 .SHORT TERM...(Today and tonight) Issued at 442 AM CDT Tue Jun 13 2017 Large area of thunderstorms in the Dakotas will mostly track to the northeast, clipping west central MN this morning. There will also a patchwork of thunderstorms at times across the forecast area, mainly this morning, and these will be tied more to the warm advection that continues in advance of large system to our west. Multiple hi-res models show these scattered storms developing here and there for an hour or two, then dissipating. There does not seem to be any broad forcing mechanism with these, and they should continue to fester through midday in an unstable airmass with weak warm advection. Said storms should lift northward as very warm mid level temps also move northward. By mid afternoon, most of these will likely be north of our area. As humid as it is, these should produce heavy rain, but only for a short time in any given area. Surface low this morning is is in western Nebraska with a warm front extending toward central Iowa. Models are in good agreement lifting this front northward into southern MN this afternoon while another low develops in east central South Dakota. Meanwhile a cold front will advance eastward, reaching the western MN border early this evening. There do seem to be hints at a triple point near the MN/SD/ND border, but any storms that develop late afternoon in that area will probably be in a relatively small area of surface based instability, especially with the warm front extending almost in a south-southeast direction. But the directional shear should be significant there, and some models do bring in a pretty healthy mid level speed max later today. So the SPC outlook looks reasonable. Other storms farther southeast that develop will also benefit from directional shear, and with the warm front, those storms will also have a chance at being surface based. 06Z Namnest has backed off on developing a large complex of damaging wind storms racing toward Wisconsin, but instead keep the storms somewhat discrete this evening. But upper support will be decreasing a little as upper low lifts into Canada. Warm mid level temps in southern MN will start cooling a bit early this evening. so the best time frame for areas along the warm front will probably be 23z-03z. .LONG TERM...(Wednesday through Monday) Issued at 442 AM CDT Tue Jun 13 2017 The long term starts off with another day with severe weather potential, and then a less amplified pattern (nearly zonal) brings relatively uneventful and mild weather for the rest of the period. Wednesday starts off on a stormy note, with a warm front situated across central MN/WI, and a cold front in western MN. After daybreak low level moisture advection shifts off pretty quickly, so storms (possibly severe) that moved through overnight should shift out of the area fairly quickly. The question next is how much redevelopment we will see during the afternoon which will depend on the extent to which convective inhibition erodes. The majority of model solutions have the cold front situated near the MN/WI border during the afternoon. The best forcing associated with the parent trough up near Hudson Bay will lie north of the area, but we could still see enough lift to generate scattered storms. Thursday the front will be well south of the area, with resultant dry weather and slightly cooler temps in the low/mid 80s. The front lifts back toward the area on Friday, bringing a chance of showers and thunderstorms into the forecast. For Saturday into the start of next week, northwest flow will usher minor mid level impulses over the area over the weekend, along with cooler air. Have included highs in the low/mid 70s for Sunday & Monday, and 20-30 precip chances over the weekend. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 615 AM CDT Tue Jun 13 2017 Main issues will be gusty southeast wind and thunderstorms. A few storms will be scattered this morning across central MN into WI, then lift northward and/or diminish. More storms will develop late afternoon or evening in western MN and move eastward. Some storms could easily gust over 40 knots along with hail. For wind, the gradient increases this morning, first in western MN where gusts will be around 30 knots. The gradient does translate eastward, but not as intense as in western MN, so gusts there will be 20-30 knots. KMSP... Morning storms have been developing at 11Z on a wnw/ese line across MN into WI, with the line being very close to the airfield. These should move north and east of KMSP around 14z-15z. Next round will wait until late evening with incoming cold front. /OUTLOOK FOR KMSP/ Wed...VFR/MVFR with TSRA possible. Wind S-SW 5-10kt. Thu...VFR. Wind W 5-10kt. Fri...VFR. Chc MVFR/TSRA. Wind VRB05kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...TDK LONG TERM...LS AVIATION...TDK
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 447 AM CDT Tue Jun 13 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 141000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 447 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight There is an Enhanced Risk of severe thunderstorms this afternoon through tonight generally west of Interstate 35 and a Slight Risk to the east into west central Wisconsin. Large hail and damaging winds are possible with the line of strong thunderstorms that is expected to march east across the area. A tornado or two cannot be ruled out either, especially in the Enhanced Risk Area over west central Minnesota. Prior to the storms, peak heat indices will near 95 degrees this afternoon across southern Minnesota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a Slight Risk of severe thunderstorms again Wednesday, mainly east of Interstate 35. Large hail and damaging winds will be possible as scattered thunderstorms develop during the afternoon. Thunderstorm chances return Friday night and Saturday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this evening.
The Aberdeen radar (KABR), 196 km away, was scanning. The volume nearest the first event began at 12:25 UTC.
10 thunderstorm wind, 3 hail, 2 tornado. Local standard time, as filed.
Multiple videos showed a tornado moving across some fields.
Multiple videos from storm chasers and others showed this tornado mostly moved along the eastern shore of Long Lake, east of Morris. Occasional tree damage occurred on the eastern shore, where over 100 trees, including some oaks, were broken or uprooted. More trees were felled on the northeast end of Long Lake. An electrical substation just northeast of Long Lake was damaged shortly before the tornado dissipated. Two barn doors were blown off and some shingles were removed from a house.
There were numerous trees blown down or snapped off near the intersection of 330th and 121st Ave, west of Bellingham. Also, a few trees were blown down in the community of Rosen.
Three buildings at a farm, including a machine shop, were completely destroyed by thunderstorm winds. Radar indicates a mini bow echo went through the area. Several other buildings, including a turkey barn, were also damaged. Three barns, two shops, a machine shed and a garage were all damaged.
A few trees were blown down and uprooted near Melby. Some structural damage occur to a local home with ripped shingles and damaged siding.
A power line was blown down near County Road 10, between County Road 30 and Waconia Parkway.
A few trees and a large shed were blown down south of Prior Lake, near the intersection of Panama St and 190th Ave SE.
A few trees and power lines were blown down near West Bush Lake Road and 84th St.
Several trees and power lines were blown down near the intersection of Highway 50 and Highway 3 in Farmington.
Several trees were blown down at Summit and Cretin Avenues in St. Paul. It was near the University of St. Thomas.
Several large trees were uprooted.
There were 8 homes that had trees fall onto their roofs and cause damage, and about 1500 people lost power. All this damage occurred in a small area of town (about a 6-8 block radius) from 15th Street south to the Vermillion River.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyThe tornado archive for Minnesota, 2017Warnings in Minnesota, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695500, 694454, 706338, 706340, 694455, 694458, 706993, 694459, 694462, 694465, 694466, 694467, 694468, 694469, 706480.